Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 37, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 28, 2004, 1:31 AM EDT for Stokes County, Surry County, Yadkin County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 28, 2004, 1:31 AM EDT (05:31 UTC)
- Expired
- Sep 28, 2004, 4:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Stokes County, NC, Surry County, NC, Yadkin County, NC
The radar
The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 471 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 280534
FFWRNK
NCC169-171-197-280830-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
131 AM EDT TUE SEP 28 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
YADKIN COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 430 AM EDT
* AT 131 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TROPICAL RAIN BAND WITH VERY HEAVY RAIN MOVING INTO THE AREA.
RADAR ESTIMATES RAINFALL RATES OF 2 TO 3 INCHES AN HOUR WITH THIS
BAND. THIS VERY HEAVY RAIN IS MOVING INTO AREAS THAT HAVE ALREADY
SEEN 1 TO 2 INCHES OF RAIN. THIS WILL CAUSE FLASH FLOODING ALONG
CREEKS AND SMALL STREAMS...AS WELL AS URBAN DRAINAGE AREAS.
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF
SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF
CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3626 8045 3627 8021 3628 8007 3654 8010
3654 8046 3653 8088 3623 8085 3607 8088
3608 8071 3607 8052
$$
JJ2 follow-up statements
000
WGUS71 KRNK 280735
FFSRNK
NCC169-171-197-280830-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 AM EDT TUE SEP 28 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 430 AM EDT FOR SURRY...
STOKES AND YADKIN COUNTIES...
AT 335 AM EDT...DOPPLER RADAR SHOWED THE BAND OF VERY HEAVY RAIN HAS
MOVED OUT OF YADKIN AND SURRY COUNTIES...AND SHOULD MOVE OUT OF
STOKES COUNTY AROUND 4:00 AM. RADAR ESTIMATES RAINFALL OF NEARLY 4
INCHES IN PARTS OF STOKES COUNTY OVERNIGHT...AND 2 TO 3 INCHES
ACROSS MUCH OF YADKIN AND SURRY. LOCAL LAW ENFORCEMENT OFFICIALS IN
STOKES COUNTY REPORTED CREEKS FLOODING AND SOME EVACUATIONS IN THE
KING AREA. MINOR FLOODING WAS REPORTED IN PILOT IN SURRY
COUNTY...AND ALSO IN THE YADKINVILLE AND EAST BEND AREAS OF YADKIN
COUNTY.
ANOTHER RAIN BAND WAS DEVELOPING SOUTH OF THE REGION...AND THIS MAY
MOVE INTO THE WARNED AREA BETWEEN 4:00 AND 5:00 AM. IF THIS RAIN
BAND HOLDS TOGETHER...THE FLASH FLOOD WARNING MAY NEED TO BE
EXTENDED BEYOND 4:30 AM.
TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.
LAT...LON 3626 8045 3627 8021 3628 8007 3654 8010
3654 8046 3653 8088 3623 8085 3607 8088
3608 8071 3607 8052
$$
JJ000
WGUS71 KRNK 280835
FFSRNK
NCC171-197-280841-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
431 AM EDT TUE SEP 28 2004
...THE FLASH FLOOD WARNING FOR SURRY...AND YADKIN COUNTIES HAS
EXPIRED AT 430 AM EDT...
THE HEAVY RAIN HAS ENDED ACROSS THE SURRY AND YADKIN COUNTIES THIS
MORNING. THE THREAT OF FLOODING HAS ENDED. ADDITIONAL SHOWERS AND
THUNDERSTORMS MAY PRODUCE UP TO AN INCH AND A HALF LATER THIS
MORNING.
LAT...LON 3626 8045 3627 8021 3628 8007 3654 8010
3654 8046 3653 8088 3623 8085 3607 8088
3608 8071 3607 8052
$$
07What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 9:40 PM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, Sep 27, 9:40 PM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 940 PM EDT MON SEP 27 2004 .SHORT TERM (REST OF TONIGHT)...CURRENT GRID AND ZONE PACKAGE LOOKS TO STILL BE RELATIVELY ON TRACK FOR TONIGHT. RAIN EXPECTED TO SLOWLY OVERSPREAD THE CWA OVERNIGHT...SO CAT POPS ARE GOOD. WINDS ARE STILL ON THE LIGHT SIDE WITHIN THE SURFACE WEDGE...BUT THOSE TO SHOULD ALSO INCREASE AS THE REMNANTS OF JEANNE NEAR. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 808 PM EDT MON SEP 27 2004 AVIATION... LIFR TO VLIFR CONDITONS WILL CONTINUE ACROSS THE REGION THROUGH TUESDAY MORNING. RAIN FROM TROPICAL DEPRESSION JEANNE WILL SPREAD ACROSS NORTH CAROLINA AND VIRGINIA THIS EVENING AS THE SYSTEM MOVES NORTHEAST. WINDS IN THE LOWEST 2000FT AGL WL BE OUT OF THE NE OVERNIGHT...BUT ABOVE THE STABLE LAYER THE WIND WILL BE GUSTING MUCH HIGHER AS JEANNE APPROACHES. CIGS AND VSBYS WL STAY AOB IFR UNTIL THE RAIN TAPER OFF TUESDAY AFTERNOON. THE FOLLOWING WAS ORIGINALLY ISSUED AT 323 PM EDT MON SEP 27 2004 SHORT TERM (TONIGHT THROUGH TUESDAY)... MAIN CONCERN FROM THIS TROPICAL SYSTEM WILL BE THE POTENTIAL FOR FLOODING. PERIODS OF HEAVY RAIN ARE ANTICIPATED TONIGHT INTO TUESDAY ALONG AND NORTH OF THE STORM TRACK AS THE REMNANTS OF JEANNE PROGRESSES INTO NORTHERN SOUTH CAROLINA THEN INTO EASTERN NORTH CAROLINA. CURRENT FCST TRACK KEEPS US ON THE NW SIDE OF THE SYSTEM WHICH IS TYPICALLY MORE STABLE AT THE LOW LEVELS DO NOT ANTICIPATE TORNADOES. LONG TERM (TUESDAY NIGHT THROUGH MONDAY)... WITH THE NOW SLOWER PROJECTIONS FOR JEANNE...SEE THE NEED TO EXTEND PRECIP CHANCES INTO TUESDAY NIGHT AND TAPER POPS OFF THROUGH TIME FROM SOUTHEAST TO NORTHWEST. AFTER JEANNE DEPARTURE HIGH PRESSURE BUILDS INTO THE REGION THROUGH THE EARLY PART OF THE WEEKEND. FROM WEDNESDAY INTO AT LEAST FRIDAY...WILL UNDERCUT GUIDANCE HIGHS. SATURATED GROUND SHOULD HELP REDUCE NET SURFACE HEATING AS WELL AS PROVIDE A MOISTURE SOURCE FOR CU DEVELOPMENT. FOR THE NIGHT TIME HOURS...WILL INCLUDE PATCHY FOG AND PATCHY STATUS. SATURDAY INTO SUNDAY MODELS VARY ON THE TIMING/STRENGTH OF AN APPROACHING COLD FRONT. WHAT IS SIMILAR IS THE FOCUS FOR THE BEST UPPER LEVEL SUPPORT TO BE WELL NORTH OF THE REGION. GIVEN THIS...AND SOME MODELS WASH THE FRONT OUT AS IT ENCOUNTERS THE HIGH PRESSURE OVER THE AREA...WILL SELECT FOR NOW TO KEEP THE FORECAST DRY. WILL HAVE INCREASING CLOUDINESS. SUNDAY INTO MONDAY...THE GFS SUGGESTS A SURFACE LOW APPROACHING THE REGION OUT OF THE MID-MISSISSIPPI VALLEY AND BRINGING RAIN TO THE AREA BY MONDAY. THE CANADIAN MODEL ALSO HAS THIS SURFACE LOW...BUT IS A LITTLE SLOWER WITH IT. THE ECMWF IS JUST THE OPPOSITE WITH HIGH PRESSURE OVER THE CENTRAL U.S. CONSENSUS OF THE THREE YIELDS A DRY FORECAST FOR THE AREA. AVIATION... DO NOT ANTICIPATE MUCH IF ANY IMPROVEMENT IN CEILINGS THIS AFTERNOON. EASTERLY LOW LEVEL FLOW WILL CONTINUE TO BANK LOW CLOUDINESS UP AGAINST THE MOUNTAINS IN ADVANCE OF T.D. JEANNE. AREAS OF RAIN AND RAIN SHOWERS WILL OVERSPREAD THE TERMINAL AREA THIS AFTERNOON...BECOMING WIDESPREAD TONIGHT...AND CONTINUING THROUGH EARLY TUESDAY. WIDESPREAD IFR AND LCL LIFR CONDITIONS CAN BE EXPECTED THROUGH 18 UTC TUESDAY. IN ADDITION...LLWS IS ALSO ANTICIPATED TONIGHT AND EARLY TUESDAY AS STRONG WINDS SPIRAL AROUND THE CENTER OF JEANNE WHICH IS FCST TO TRACK ALONG A CLT-ORF LN. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && SHORT TERM (UPDATE)...
Hazardous weather outlook, Sep 27, 4:02 AM EDT, 21 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 402 AM EDT MON SEP 27 2004 NCZ001-002-018-VAZ015-280800- ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC- 402 AM EDT MON SEP 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THE REMNANTS OF JEANNE MAY BRING HEAVY RAIN AND LOCALLY STRONG WINDS ACROSS THE HIGHER ELEVATIONS LATE TONIGHT AND TUESDAY. THUS A FLOOD WATCH AND WIND ADVISORY ARE IN EFFECT FROM AROUND MIDNIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED BUT RAINFALL AND/OR WIND REPORTS ARE REQUESTED. NCZ003>006-019-020-VAZ010>014-016>020-022>024-032>035-043>047-058- 059-280800- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-BLAND VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC- CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-HALIFAX VA- HENRY VA-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC- WYTHE VA-YADKIN NC- 402 AM EDT MON SEP 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THE REMNANTS OF JEANNE MAY BRING PERIODS OF HEAVY RAIN LATE TONIGHT AND TUESDAY. THE RAINFALL COULD BE HEAVY ENOUGH TO CAUSE FLOODING OF SMALL STREAMS...THUS A FLOOD WATCH IS IN EFFECT FROM AROUND MIDNIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED BUT RAINFALL AMOUNTS ARE REQUESTED. VAZ007-009-WVZ042>045-280800- GREENBRIER WV-MERCER WV-MONROE WV-SMYTH VA-SUMMERS WV-TAZEWELL VA- 402 AM EDT MON SEP 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE REMNANTS OF JEANNE MAY BRING SOME HEAVY RAIN TO THE AREA LATE TONIGHT INTO TUESDAY. AMOUNTS ARE NOT EXPECTED TO BE ENOUGH TO CAUSE FLOODING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 4:30 AM EDT | Flash Flood Warning | RNK | Stokes | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.